News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: hyperthyroid and low potassium


 grace7 - Fri Nov 07, 2008 12:41 pm

I had some blood tests done on Sept.23 and my potassium came back at 2.9 and my thyroid was hyper after being hypo for 6 years. I was put on 20 mg KlorCon and my potassium came up to 3.1 and I am now on 40 mg KlorCon. My thyroid med has not been adjusted(100 mcg levothyroxin). My Dr. sent me for a thyroid ultrasound because she thought it felt enlarged. My thyroid, however, was not enlarged, but I did have a small nodule(ENT said of no concern at this time). On top of all this, my blood pressure has been elevated(I am normally 90/60) and it has been 140/101,150/89, etc. Any thoughts?


Thank you.

Grace
 Dr. Safaa Mahmoud - Sat Nov 08, 2008 3:14 pm

User avatar Hello,
Hypokalemia can be caused by potassium K loss, K shift into the intracellualr space, or less commonly due to inadequate intake.
This is a concerning situation and prompt management is essential.

One of the main causes of K shift into the inside of cells is changes in the level of different hormones like insulin, catecholamine and thyroid hormone.

Acid-base and electrolyte imbalance seen with thyroid hyperfunction is common than thought and is a treatable condition that if passed unnoticed may be critical.
Hypokalemia associated with hypophosphaturia, and hypercalciuria have been reported in hyperthyroid patients.
Immediate therapy with potassium chloride supplementation as well as definite control of hyperthyroidism is mandatory.

I advise you to follow up with your doctor and to discuss with him your concerns he might re-evaluate your thyroid function tests and adjust the dose of thyroxin therapy.

Please keep us updated.
Best regards.
 grace7 - Sat Nov 08, 2008 3:36 pm

Thank you very much for your response. I am scheduled to see an endocrinologist on Dec. 3rd, but am going sooner if any cancellations. I have also had a lump on my upper left quadrant for about 6 weeks. It is more uncomfortable than painful. It feels as though it goes under my rib. This may have nothing to do with everything else, just thought I would mention it.

Once again, thank you.

Grace
 Dr. Safaa Mahmoud - Mon Nov 10, 2008 4:44 pm

User avatar Hello,
I would advise you to try getting an earlier appointment; this low level of K has many detrimental effects on your body.

I still believe that the high level of your thyroid hormones is the most likely cause and there will be no effective therapy to make your K level back to normal without correcting the thyroid problem.

I would advise you also to inform your doctor about the swelling you felt recently, direct clinical examination is essential to diagnose any lump.

Please keep us updated.
Best regards.
 grace7 - Sat Nov 22, 2008 1:48 pm

I just wanted to post an update. I went to a general surgeon. I had a palpable mass below my left breast on my upper ribcage and still the swelling under the rib. He sent me for a Ct scan 2 days later. His office said that I should get the results on Monday. There is always the fear of the unknown, but I just want answers.


Thank you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here